Alert archive / Kentucky / Special Weather Statements in 2018

Special Weather Statement, NWS Louisville, KY

June 28, 2018Metcalfe County, Kentucky

NWS Louisville, KY issued this special weather statement at Jun 28, 2018, 4:21 AM CDT for Metcalfe County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2018, 4:21 AM CDT (09:21 UTC)
Expired
Jun 28, 2018, 4:45 AM CDT
In force
24 min
Issued by
NWS Louisville, KY

County Metcalfe County, KY

The radar

The Louisville radar (KLVX), 112 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted.

216 
WWUS83 KLMK 280921
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
421 AM CDT THU JUN 28 2018

KYZ074-076-077-081-280945-
Metcalf-Cumberland-Barren-Adair-
421 AM CDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND...EAST
CENTRAL BARREN...METCALFE AND SOUTHWESTERN ADAIR COUNTIES...

At 421 AM CDT, a strong thunderstorm was located near Edmonton,
moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Edmonton, Curtis, Willow Shade, Knob Lick, Savoyard, New Liberty,
Wisdom, Toria, Gascon and Beechville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3704 8587 3714 8570 3697 8530 3677 8552
TIME...MOT...LOC 0921Z 307DEG 31KT 3702 8569 

$$

RJS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jun 28, 2:09 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 28, 2:09 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
309 AM EDT Thu Jun 28 2018

.Short Term...(Today and tonight)
Issued at 310 AM EDT Thu Jun 28 2018

Remain concerned about the potential for some patchy dense fog early
this morning as low level moisture remains high. Clouds will be the
main mitigating factor, but still expect some reduced visibilities.
Will continue to mention patchy wording in the forecast and bump up
awareness if obs go low toward dawn.

Otherwise...

A NW-SE oriented frontal boundary currently sits across southern KY,
and scattered to numerous showers and storms have fired along this
feature over the past couple of hours. Some of the storms are strong
with brief torrential rain and excessive cloud to ground lightning.
Given plenty of instability, an isolated severe storm can't be ruled
out, but think the biggest near term concern would be with a
localized flooding threat for areas that see repeated T-storm
activity. Some of the 1 hr Flash Flood guidance across southern KY
is as low as 1 inch per hour, but most values are around 2" per
hour. Will be watching this threat closely this morning.

Convection should peak over the next 1 to 2 hours and then slowly
diminish through sunrise down near our TN border. Have depicted
initial likely coverage, tapering to isolated by the daylight hours.
There should be a brief lull in activity from late morning through
midday, however the boundary will still be there and will be
accompanied by strong instability along and to the west. In
addition, models suggest that an MCS will develop over northern MO
and work around the periphery of the southern CONUS upper ridge into
our SW counties by early afternoon. If this occurs, a damaging wind
threat will exist with storms along with a localized Flash Flood
threat. Have depicted an increase in Pops again across our SW during
the afternoon hours, with the rest of the CWA remaining dry.

Highs today will be dependent on location, but most spots should see
the upper 80s to touching 90. Any area impacted by early afternoon T-
storms may not see numbers quite that high. With dew points in the
mid 70s down near the boundary, heat indices should approach the 95-
100 degree range this afternoon. Use caution if planning to work or
be outdoors for extended periods of time.

Any lingering evening convection should diminish into the overnight
hours across our SW. This diminishing coverage should also be aided
by the building upper ridge and it's subsidence. Lows should drop to
the upper 60s and low 70s by Friday morning.

&&

.Long Term...(Friday through Wednesday)
Issued at 220 AM EDT Thu Jun 28 2018

Not much has changed with previous thinking, with ridging across the
region bringing warmer and drier (rain chance-wise) conditions
likely through the weekend. We likely will need a Heat Advisory for
a few counties west of I-65 Friday and perhaps into the SDF/BWG
metros for Saturday, but right now we are just under threshold
values. Then with that ridge shifting east Monday, we may get enough
of a weakness for diurnal storms. There is some hint at the ridge
building up across the region Tue/Wed, which would keep the heat in
and limit storm chances some. Think SuperBlend came in a little high
for those chances by midweek, so have capped in the widely scattered
range for now.

&&

.Aviation...(06Z TAF Issuance)
Issued at 128 AM EDT Thu Jun 28 2018

Main concern for any shower or storm activity overnight and into the
morning on Thursday will be at BWG. A frontal boundary is currently
situated between HNB/SDF/LEX to the north and BWG to the south, and
it will continue to sink toward BWG through the morning. Expect
isolated to widely scattered showers/storms along this feature
through the morning, however will only mention VCSH at BWG for now
given uncertainty in just how much coverage we'll see. Outside of
any shower or storm, ceilings should stay just on the VFR/MVFR
threshold, with light and variable winds also noted.

At SDF/HNB/LEX, conditions should stay dry with most sky cover
and/or ceilings staying just on the VFR side of things. There is
some concern for fog toward dawn, most likely at LEX, as a very
moist low level atmosphere is in place. Clouds will be the limiting
factor to conditions really tanking, nevertheless LEX/HNB will have
the best shot at the lowest visibilities toward dawn.

Shower and storm focus should stay down around BWG later today, with
Sct-Bkn cu around 4 k feet and mainly light and variable winds.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...RJS
Aviation...BJS
Hazardous weather outlook, Jun 28, 2:47 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
347 AM EDT Thu Jun 28 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
347 AM EDT Thu Jun 28 2018 /247 AM CDT Thu Jun 28 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Numerous thunderstorms are expected across southern Kentucky this
morning, and are possible again this afternoon. The main threats will
be localized heavy rainfall leading to flooding, small hail, and
cloud to ground lightning strikes. A damaging wind threat would
accompany any afternoon storms if they develop.

With high humidity and high temperatures approaching 90 degrees this
afternoon, heat indices could approach 100 degrees. Be cautious if
planning to be outdoors for extended periods of time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat and humidity will return to the region later in the week, with
heat index values possibly exceeding 100 degrees Friday through
Sunday, especially west of the I-65 corridor.

Widely scattered storms are possible again Monday through Wednesday,
as the heart of the weekend's warm airmass shifts east of the area.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage or flooding.

BJS/RJS

In the hours before

Special weather statement, Jun 28, 2:57 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
257 AM CDT THU JUN 28 2018

KYZ074>077-081-280830-
Metcalf-Monroe-Cumberland-Barren-Adair-
257 AM CDT THU JUN 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MONROE...
CUMBERLAND...EASTERN BARREN...METCALFE AND SOUTHWESTERN ADAIR
COUNTIES...

At 257 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Glasgow to 8 miles northwest of
Tompkinsville. Movement was southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Glasgow, Tompkinsville, Edmonton, Burkesville, Leslie, Littrell,
Curtis, Coral Hill, Blythe and Lecta.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3681 8586 3715 8592 3708 8528 3663 8530
      3661 8548
TIME...MOT...LOC 0757Z 304DEG 24KT 3706 8584 3681 8576

RJS
Special weather statement, Jun 28, 2:59 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
259 AM CDT THU JUN 28 2018

KYZ026-027-061-280845-
Grayson-Butler-Ohio-
259 AM CDT THU JUN 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL BUTLER...
SOUTHWESTERN GRAYSON AND OHIO COUNTIES...

At 259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles east of Livermore to near
Hartford. Movement was southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Hartford, Casey, Beaver Dam, Caneyville, Centertown, Mchenry, Horse
Branch, Taffy, Steff and Windy Hill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3755 8705 3758 8701 3760 8698 3757 8675
      3740 8643 3727 8668 3734 8694 3743 8708
      3749 8710
TIME...MOT...LOC 0759Z 299DEG 15KT 3752 8701 3748 8683

RJS
Special weather statement, Jun 28, 3:32 AM CDT, 49 minutes before
Special Weather Statement
National Weather Service Louisville KY
332 AM CDT THU JUN 28 2018

KYZ027-062-280900-
Grayson-Edmonson-
332 AM CDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GRAYSON AND
EDMONSON COUNTIES...

At 332 AM CDT, a strong thunderstorm was located 8 miles northwest of
Brownsville, moving southeast at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Brownsville, Windyville, Roundhill, Chalybeate, Black Gold, Broadway,
Sadler, Nash, Sunfish and Straw.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3706 8611 3722 8643 3729 8646 3741 8639
      3735 8615 3734 8616 3733 8615 3734 8613
      3732 8614 3733 8613 3731 8614 3733 8611
      3731 8613 3722 8605 3709 8607 3706 8609
TIME...MOT...LOC 0832Z 294DEG 24KT 3730 8635

RJS
Special weather statement, Jun 28, 3:47 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Louisville KY
347 AM CDT THU JUN 28 2018

KYZ026-027-061-280930-
Grayson-Butler-Ohio-
347 AM CDT THU JUN 28 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BUTLER...
WESTERN GRAYSON AND OHIO COUNTIES...

At 347 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southeast of Whitesville to 6
miles southeast of Hartford to 7 miles southeast of Livermore.
Movement was southeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Hartford, Casey, Beaver Dam, Caneyville, Fordsville, Centertown,
Mchenry, Rockport, Steff and Ralph.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3748 8710 3752 8694 3767 8681 3761 8663
      3758 8662 3757 8660 3758 8657 3759 8657
      3756 8647 3723 8651 3728 8694 3731 8699
      3732 8699 3736 8703 3737 8707 3739 8710
      3745 8710 3747 8712
TIME...MOT...LOC 0847Z 297DEG 12KT 3758 8676 3740 8680 3742 8704

RJS
Special weather statement, Jun 28, 4:19 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
419 AM CDT THU JUN 28 2018

KYZ026-061-281000-
Butler-Ohio-
419 AM CDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND SOUTH
CENTRAL OHIO COUNTIES...

At 419 AM CDT, a strong thunderstorm was located 10 miles northwest
of Morgantown, moving southeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Morgantown, Beaver Dam, Mchenry, Rockport, Rochester, Monford, Mining
City, Aberdeen, Leetown and Eden.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3744 8686 3725 8656 3709 8680 3719 8690
      3722 8690 3723 8692 3724 8691 3724 8694
      3726 8696 3726 8697 3727 8698 3732 8699
      3734 8700
TIME...MOT...LOC 0919Z 315DEG 18KT 3730 8685

RJS
Special weather statement, Jun 28, 4:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
421 AM CDT THU JUN 28 2018

KYZ074-076-077-081-280945-
Metcalf-Cumberland-Barren-Adair-
421 AM CDT THU JUN 28 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND...EAST
CENTRAL BARREN...METCALFE AND SOUTHWESTERN ADAIR COUNTIES...

At 421 AM CDT, a strong thunderstorm was located near Edmonton,
moving southeast at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Edmonton, Curtis, Willow Shade, Knob Lick, Savoyard, New Liberty,
Wisdom, Toria, Gascon and Beechville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3704 8587 3714 8570 3697 8530 3677 8552
TIME...MOT...LOC 0921Z 307DEG 31KT 3702 8569

RJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:08 PM CDTSpecial Weather StatementLMKAllen37 min
Jun 28, 12:55 AM CDTSpecial Weather StatementLMKEdmonson35 min
Jun 28, 1:10 AM CDTSpecial Weather StatementLMKOhio35 min
Jun 28, 1:20 AM CDTSpecial Weather StatementLMKMonroe40 min
Jun 28, 1:21 AM CDTSpecial Weather StatementLMKButler, Warren24 min
Jun 28, 1:32 AM CDTSpecial Weather StatementLMKMetcalfe43 min
Jun 28, 1:40 AM CDTAreal Flood AdvisoryLMKMonroe2 hr
Jun 28, 1:47 AM CDTSpecial Weather StatementLMKBarren, Butler, Warren43 min
Jun 28, 1:50 AM CDTSpecial Weather StatementLMKEdmonson, Grayson40 min
Jun 28, 2:09 AM CDTSpecial Weather StatementLMKClinton, Cumberland36 min
Jun 28, 2:24 AM CDTAreal Flood AdvisoryLMKClinton, Cumberland3 hr
Jun 28, 2:35 AM CDTSpecial Weather StatementLMKBarren, Butler, Edmonson, Metcalfe, Ohio, Warren25 min
Jun 28, 2:57 AM CDTSpecial Weather StatementLMKCumberland, Metcalfe33 min
Jun 28, 2:59 AM CDTSpecial Weather StatementLMKOhio46 min
Jun 28, 3:10 AM CDTFlash Flood WarningLMKClinton, Cumberland2 hr
Jun 28, 3:17 AM CDTAreal Flood AdvisoryLMKOhio118 min
Jun 28, 3:32 AM CDTSpecial Weather StatementLMKEdmonson28 min
Jun 28, 3:47 AM CDTSpecial Weather StatementLMKOhio43 min
Jun 28, 4:19 AM CDTSpecial Weather StatementLMKButler41 min
Jun 28, 4:30 AM CDTAreal Flood AdvisoryLMKMetcalfe2 hr
Jun 28, 3:09 PM CDTSpecial Weather StatementLMKCumberland36 min

Nearby

Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.